55. Sleep

Important : read blogs 55, 56, 57 all together

Okay this is one of those posts that needs some small print :

This post has lots of references to medication in it … this always makes me a bit concerned – please DO NOT change anything without speaking to a medical professional.  You don’t want to ‘do yourself a mischief’.  I am not a medical professional, details may be inadvertently completely and utterly wrong.

Please don’t copy or do anything similar, because you WILL be different.  I am writing this to show that PD meds are not an exact science, they are very personal.  What works for one person, won’t for another and vice versa.

We are all different …. a bit like, a ‘Velour Duffle Gilet’ – I can wear it with aplomb … others will just look like a wally.

By all means read this blog post but then either :

  • Metaphorically screw it up into a ball and drop kick it into the waste basket*

*waste basket for those who are younger, in the ‘olden days’ we used to throw everything in the waste basket, unlike today when rubbish not only has to be sorted, but has to be washed up first.  Crickey, next we will be ironing rubbish (which at best is marvellous, at worst dangerous).

  • Take it with a pinch of salt and slice of lemon – just read and think ‘that’s a bit interesting I will speak to a medical professional”

PD doesn’t sleep, it doesn’t need a rest.  The meds manage PD, but the disease bubbles along in the background, when they work they are amazing.   However I know that meds will probably switch off at some point.  PD symptoms picking it’s moment to break through the medication.

I have only needed nighttime meds for the past few months.

Trying to manage PD whilst asleep is very difficult, because, lets face it I am asleep.  It tends to wake me up that’s when I know I need more meds, by then obviously PD is kicking off, so meds are a bit late.

When I wake up I am not able to move very much, yet my muscles are firing on and off.  Very uncomfortable and lets face it inconvenient, as I then have to find my tablets and take them.  So torch (to check taking correct tablet), meds and water must be nearby.

Sleeeeep Pleeeeeese :

I haven’t slept ‘traditionally’ really for the past few years and the past few weeks have been particularly bad.   When I say ‘traditionally’ I mean, within the socially acceptable hours of between 10.30pm-6am.   So very little sleep at night and dropping off in my lunch and whilst walking around a DIY shop – neither of which are, lets face it, socially acceptable,

Okay after a lot of research, and cross referencing I finally, MIGHT have a solution.

If you are having problems with meds/symptoms then please ring the helpline, GP or speak to your nurse or Consultant.

The following are MY PERSONAL findings :

Firstly for clarification.  Sinemet and Madopar are both the brand names for tablets which contain Levodopa (the gold star mediation).  The difference is that they use a different ‘carrying agent’ to change the Levodopa into dopamine in the body so that it can be used by the brain.  So they contain the same active ingredient, with the aim of having the same outcome, but use a different agent to get there.

Many consultants recommend using a Controlled Release of levopdopa at bedtime, as the idea is that this releases gradually throughout the night.

A brief explanation :

For clarification, brand names are the original version of the medication, made by the company which originally developed it.  After a period of time, generic versions can be produced by other organisations.

So for transparency:

Brand Name : Sinemet, known as Co-careldopa (includes Levodopa and Carbidopa)

Brand Name : Madopar, known as Co-beneldopa (includes Levaodpa and Benserazide)

Okay back to the blog :

Old night time regime of meds :

  • Half sinemet CR at bedtime
  • When woke in night, may take another half sinemet CR,
  • Then start daytime meds around 6.30am

A point worth noting as it is relevant : I have been using Madopar Dispersibles (instant release) for emergencies during the day and occasionally at night,

Every night for a while I have had virtually no sleep, couldn’t settle, pacing floor – written a lot of odes, but to be honest one can’t survive on odes alone.  Resulting in daytime lack of focus, but wide awake, but falling asleep suddenly.   But I started to notice that when I took a Madopar dispersible at night I went to sleep almost immediately – ho hum interesting and confusing.

After some research, talking to fellow people with Parkinson’s, looking on reputable sites, speaking to PD nurse and emailing consultant.

SOME people have found that the carrier agent with Sinemet keeps them awake.  SOME people have found that the carrier agent with Madopar makes them sleep.

DUH – for me – that makes sense.  So Sinemet during the day and Madopar at night!!!

But you MAY/WILL be different

New night time regime of meds, was advised to try as I already had some Madopar dispersible (which is an instant release medication)

  • Madopar dispersible at bedtime
  • When woke in night, may take another madopar dispersable
  • Then start daytime meds around 6.30am

A M A Z I N G – but not perfect obvs – but a huge improvement.  Got to sleep and woke took meds and went back to sleep.  Night a bit unsettled but SO much better.  During the day felt so much better, a bit tired (but in an ordinary way), but more focussed during the day

After talking to the PD nurse, I have discovered there is a Madopar CR (controlled release).  So have spoken to my consultant and I am going to try this at bedtime.  The idea is that this may last throughout the night as it releases gradually, the dispersible is instant and only lasts a short time.

So awaiting prescription and then will try that.

So the moral of this blog.  If things are rubbish … speak to your medical professional.  Don’t sit on your rubbishness until your next appointment.

PLEASE DON’T CHANGE ANYTHING WITHOUT CONSULTATION,

important – blogs 55 56 and 57 must all be read together – that is important

Leave a Reply

Your email address will not be published.